Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Des Moines, IA

May 28, 2018Hamilton County, Webster County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2018, 3:42 PM CDT for Hamilton County, Webster County, Wright County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 3:42 PM CDT (20:42 UTC)
Expired
May 28, 2018, 4:30 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

311 
WUUS53 KDMX 282042
SVRDMX
IAC079-187-197-282130-
/O.NEW.KDMX.SV.W.0065.180528T2042Z-180528T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
342 PM CDT MON MAY 28 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Webster County in central Iowa...
  Southwestern Wright County in north central Iowa...
  Western Hamilton County in central Iowa...

* Until 430 PM CDT.

* At 342 PM CDT, a severe thunderstorm was located near Webster City,
  moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Webster City, Badger, Stanhope, Duncombe, Kamrar, Vincent, Brushy
  Creek St Recreation Area and Webster City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4242 9371 4231 9367 4224 9376 4240 9403
      4255 9413 4264 9418 4264 9397 4265 9397
      4265 9396
TIME...MOT...LOC 2042Z 150DEG 15KT 4244 9390 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
1 follow-up statement
478 
WWUS53 KDMX 282104
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
404 PM CDT MON MAY 28 2018

IAC079-187-197-282130-
/O.CON.KDMX.SV.W.0065.000000T0000Z-180528T2130Z/
Webster IA-Wright IA-Hamilton IA-
404 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN WEBSTER...SOUTHWESTERN WRIGHT AND NORTHWESTERN
HAMILTON COUNTIES...

At 403 PM CDT, a severe thunderstorm was located 8 miles northwest of
Webster City, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Webster City, Badger, Duncombe, Kamrar, Vincent, Webster City
Municipal Airport and Brushy Creek St Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4242 9371 4231 9367 4230 9379 4247 9407
      4255 9413 4264 9418 4264 9397 4265 9397
      4265 9396
TIME...MOT...LOC 2103Z 150DEG 15KT 4252 9396 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:29 PM CDT, 13 minutes earlier.

Area forecast discussion, May 28, 3:29 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
329 PM CDT Mon May 28 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 329 PM CDT Mon May 28 2018

Scattered storms are ongoing currently, but similar to previous days
will diminish quickly as sunset approaches and peak heating is lost.
In the meantime, potential for numerous strong to severe storms will
be severely limited by their inability to organize in the lackluster
shear environment. Instead, isolated strong to severe storms may
occur with primary hail/wind threats and will be short lived.
Activity will primarily occur over the southwest half to two thirds
of the state, with the best strong to severe threat over central and
southern Iowa where MUCAPE values in excess of 3000 J/kg exist.

While Tuesday will once again be a day well above normal, around 15
degrees above, it will trend cooler than this weekend as 850 mb
temps fall back into the 17 to 19 deg C range versus the 20+ of
late. Resulting highs will top out in the low 90s. Do not anticipate
another round of heat headlines or weather statements with
temperatures stepping in the right direction and apparent
temperatures primarily in the low 90s. With the compounding affects
of the early season heat, it will remain important to take necessary
precautions tomorrow in any event.

The larger 500 mb pattern will see disruptions as the upper level
trough over the Rockies begins to move out and Alberto moves up into
the western Ohio Valley. Forcing continues to look a bit disjointed
as a result of the two competing systems and Iowa mostly in the
middle. Regardless, more widespread shower/storm activity expected
as first wave of forcing off the western trough moves into the area.
Threat for severe remains low with sub-par wind profiles, but threat
for an isolated strong to severe storm threat remains mostly over
western areas, not dissimilar to today and the previous days.

.LONG TERM.../Tuesday night through Monday/
Issued at 329 PM CDT Mon May 28 2018

From Tuesday night through Wednesday a fairly weak 500 mb trough
will move over the Dakotas and Minnesota, with its southeastern
periphery moving over Iowa and scooping former sub-tropical storm
Alberto northward across Illinois and Indiana. With our forecast
area lying between these two systems we can expect increasing
cloud cover, holding temperatures in check a bit compared to the
previous several days, while the broad forcing along the
periphery of the northwestern trough and possibly the outermost
fringes of influence from Alberto lead to more scattered
thunderstorms at times.

From late Wednesday night into Friday night another deep-layer
ridge will build across the region, bringing a return of dry and
warmer weather to end the work week. It does not appear the heat
will be as pervasive as the current heat wave, with highs more in
the lower 90s, but it is possible by Friday afternoon temperatures
could rise more into the mid-90s bringing back some marginally
hazardous effects. We will be watching this in the coming days.

The late week warm-up will be short lived as a more longitudinally
extensive trough finally pushes across the region next Saturday,
bringing highs more in the low to mid 80s range next weekend. The
passage of the trough will likely bring more showers and
thunderstorms between late Friday night and early Sunday morning,
but confidence in timing and extent is low. The overall synoptic
pattern does not appear to support organized severe weather, and
the odds of severe thunderstorms look relatively low.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1223 PM CDT Mon May 28 2018

VFR conditions will continue to prevail at most sites throughout
the TAF period. An unlucky few, namely KDSM/KFOD and possibly
KMCW, may see short periods of MVFR as isolated to scattered
convection is again expected today. However confidence is low in
storms actually affecting any of the sites and causing
restrictions due to the scattered nature expected. VCTS and any
restrictions will subside shortly after about 01z. Winds will
predominantly turn southerly into the afternoon, and complicating
matters is remnant outflow from morning convection/precipitation
over SW Wisconsin. It has moved through parts of NE and NC Iowa
and continues to produce easterly/southeasterly winds around 10-15
kts with gusts in excess of 20kts. Has and will continue to
affect KMCW/KALO over the next couple hours.

&&

.CLIMATE...
Issued at 329 PM CDT Mon May 28 2018

The temperature has reached at least 97 degrees at the Des Moines
International Airport so far today. This marks the third
consecutive day of at least 96 degrees, with the daily record
high temperature being broken on all three days. Previous to this
year there were only three days of 96 degrees or higher ever
recorded at Des Moines this early in the season, so that has now
been doubled.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ059-060.

&&

SHORT TERM...Curtis
LONG TERM...Lee
AVIATION...Curtis
CLIMATE...Lee
Hazardous weather outlook, May 28, 2:18 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
218 PM CDT Mon May 28 2018

IAZ059-060-073-291100-
Dallas-Polk-Warren-
218 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Isolated thunderstorms are expected late this afternoon and
evening. A strong storm or two is possible, producing small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will return between Tuesday afternoon and
Wednesday evening, then again around Saturday. At this time the
threat of severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-023>028-033>039-044>050-057-058-061-062-
070>072-074-075-081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass-
Adair-Madison-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
218 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated thunderstorms are expected late this afternoon and
evening. A few strong storms are possible, producing small hail
and gusty winds.

Unseasonably hot conditions continue today with heat index values
around 95 to 100 through the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will return between Tuesday afternoon and
Wednesday evening, then again around Saturday. At this time the
threat of severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee

In the hours before

Local storm report, May 28, 2:39 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TORNADO          2 SE PLOVER             42.85N 94.59W
05/28/2018                   POCAHONTAS         IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A SMALL ROPE
            LANDSPOUT TORNADO TOUCHED DOWN BRIEFLY IN A
            FIELD ABOUT 4 MILES NORTHWEST OF ROLFE,
            KICKING UP SOME DIRT.

&&
Local storm report, May 28, 2:50 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             MAXWELL                 41.89N 93.39W
05/28/2018  E1.00 INCH       STORY              IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL
            FALLING NOW ON THE SOUTH SIDE OF MAXWELL,
            ALONG WITH STRONG WINDS. NO DAMAGE OBSERVED.

&&
Local storm report, May 28, 3:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 S COLLINS             41.89N 93.31W
05/28/2018  E1.00 INCH       STORY              IA   PUBLIC

            REPORT OF QUARTER SIZED HAIL FALLING.

&&
Special weather statement, May 28, 3:14 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
314 PM CDT Mon May 28 2018

IAZ048-049-060>062-282115-
Story-Marshall-Polk-Jasper-Poweshiek-
Including the cities of Ames, Marshalltown, Des Moines, Newton,
and Grinnell
314 PM CDT Mon May 28 2018

...Scattered strong thunderstorms this afternoon...

Scattered thunderstorms are producing small hail and gusty winds
as they move across parts of east central Iowa this afternoon. A
few storms are producing hail up to quarter sized, and an isolated
gust to 60 mph may be possible along with frequent cloud to ground
lightning. Anyone engaging in outdoor activities should stay alert
for approaching storms and seek shelter as soon as appropriate.

Lee

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:30 PM CDTSpecial Weather StatementDMXCalhoun45 min
May 27, 8:01 PM CDTHeat AdvisoryDMXDallas, Polk, Warren24 hr
May 28, 2:50 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story40 min
May 28, 3:20 PM CDTSevere Thunderstorm WarningDMXJasper25 min
May 28, 3:32 PM CDTSevere Thunderstorm WarningDMXMarshall28 min
May 28, 4:35 PM CDTSevere Thunderstorm WarningDMXWright40 min
May 28, 4:48 PM CDTSevere Thunderstorm WarningDMXPolk, Warren27 min
May 28, 5:03 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright57 min
May 28, 5:41 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.